Bruising after Juvederm treatment?

After juvederm, how soon will bruising appear: immediately, a few hours later, or a day later?

Doctor Answers 13

Bruising depends on the patient

Thank you for your question.


The amount of bruising depends you.  Some patients do not bruise at all, other patients bruise as soon as you touch them.  It is important to avoid things that thin your blood prior to your appointment (Motrin, Excedrin, Alcohol).  Afterward, cold compresses can also help with swelling and bruising.


Greensburg Plastic Surgeon
4.8 out of 5 stars 60 reviews

Juvederm and bruising

Some bruising can develop after filler treatment. Many factors go into how much bruising if at all will occur. If it develops it often improves within  few days.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Bruising after soft tissue filler injections

My experience is that patients bruise three different ways.  The first is the big bruise, which starts almost immediately.  Usually the docs see a flash of blood drip immediately after removal of the needle, or immediately see swelling.  Those tend to create large, week long bruising.
The second is a more moderate result, which tends to blossom within the first 24 hours.  These are harder to predict, but luckily happen fairly infrequently.  
The third is often delayed a few days, and show up maybe two or three days later.  They occur from deep bruises that take a few days to finally come to the surface.  Because they are deeper, they also seem to take longer to resolve.
As others have pointed out, the bruising is overall rare.  Some areas like the eye region or prejowl sulcus bruise more often.  Other areas like the cheeks don't tend to bruise.  There is little that an injector can do to prevent them, other than gentle professional technique.  The simple passage of a needle into the skin starts the process.  Avoiding aspirin, ibuprofen, or naprosyn for a week helps.  Also fish oil, high dose vit e, and a few other more obscure herbs or supplements.  If you do bruise, we offer arnica cream or pills, and IPL treatments to break up the bruising as fast as possible.  

Kevin Robertson, MD
Madison Facial Plastic Surgeon
4.7 out of 5 stars 13 reviews

Bruising after Juvederm treatment?

Thanks for your question and I always recommend that you get these injections in offices of board certified dermatologists or plastic surgeons as we are the most skilled in the varying injection techniques and what to do if something goes wrong, even when a bruise develops. For the most part, fillers can cause swelling, but bruising is dependent on the injection technique of the injector, the skill of the injector, and at times, where the injection is taking place on the face. If a blood vessel is nicked during the injection process, which can occur, bruising is more likely. The bruising can come on within hours of the injection if it is going to occur and can last upwards of a week in some individuals. Ice can minimize any bruising and we do use this in most of our patients. Arnica, which can be topically applied or via a pill, can help in some. And if the bruise is widespread, one can use a pulsed dye laser or a newer device called the Aerolase Neo which have shown to reduce bruising very quickly. So find the right injector and you should do just fine.

Michael Gold, MD
Nashville Dermatologic Surgeon
3.9 out of 5 stars 17 reviews

Bruising after Juvederm treatment?

Hello Janflora,

Bruising from amy treatment will be apparent soon after treatment and reach the maximum amount within 24 hours.  It is not the actual product that is causing the bruising but rather the act of introducing the filler that may cause the bruise.  To minimize the risk of bruising avoid blood thinners for a week before your treatment if you can medically do so.

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Bruising from Juvederm

Bruising from Juvederm may appear immediately or the next day.  To prevent bruising I always recommend Arnica before treatment and remind my patients to refrain from blood thinners such as Aspirin and Fish oil for at least 10 days before injection.  Please consult an expert. Best, Dr. Green

Bruisin

Bruising, swelling and redness are commonly appear after filler injections. Blood thinners increase your risk of bruising.  Application of ice packs and Arnica cream can help the bruises resolve faster.  Laser treatments can help as well.  Good luck!

Jennifer Trent, MD, FAAD
Sarasota Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Swelling/Bruising/Lumpiness (early) from Fillers

I always tell my patients to not love their filler injections for 2 weeks. Swelling is very common and sometimes immediate. It can last 3-7 days and a good idea is to use cold compresses. Cold compresses may be used immediately after treatment to reduce swelling only if needed. This may be applied for 3 minutes, 3 times per day, for up to 3 days. This is best done with a bag of peas in a zip lock bag. Only apply light pressure to the area but gentle massage might be necessary if the bump is from the filler material itself. Get Arnica gel if you can find some and apply a few times a day as well to help treat any swelling. Avoid any blood thinners. Bruising can also last 1-2 weeks. I don't recommend hyaluronidase this early and wait a few weeks until the swelling has resolved. If it is persistent or you are worried, set up a follow up appointment with your dermatologist.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

Bruising after Juvederm treatment?

Thank you for your excellent question, but the answer is all the above.  Bruising can manifest itself immediately if a blood vessel is encountered during an injection but most commonly a true bruise develops in hours or the following day.  I have attached a link below as to how to minimize the risk of bruising. Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Bruising After Juvederm

Some injections do have a high risk of bruising, depending on the area being injected. Usually the bruise will show signs immediately and will resolve within a week. A lot of patients choose to use Arnica which has been shown to speed up recovery from bruising and swelling.

Lawrence Bundrick, MD
Huntsville Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.